Aa
A
A
A
Close
Thyroid Disorders Community
26k Members
581310 tn?1253033150

Taking Armour for Hashimoto's

I stumbled upon having Hashimotos because I was having chronic headaches daily. I started on armour at 30mg in the beggining I have now been on 120mg six months later. The headaches were going away when I started Armour. They are now coming back everyday. Do you think my Armour dose could be to strong. My TSH is at .00. I have tried lowing the dose in the morning and sometimes I am alright but the headaches end up coming back by the end of the day. I was taking 60mg in the morning and 60mg in afternoon. I lowered it down to 45mg in the morning and 60 in the afternoon. Any suggestions why I may still be having the headaches. I have had MRI's , Catscans and been to many doctors and everything is normal.

Thanks,
Tracey
6 Responses
781069 tn?1236003891
Hi Tracey,

Armour gave me headaches so I had to stop taking it.   I am not sure why Armour causes headaches but other people on this site will know and will hopefully give you some insight. I am curious to know too!

Best wishes

Jo
581310 tn?1253033150
Jo,
  I had the headaches before going on the armour and they actually went away when I started the Armour. I don't think it's the Armour but just that my dose isn't where I need to be.  What are you taking now and is it working well?

Tracey
Avatar universal
Hi.  I've had migraines for approx 50 years, and have taken Armour thyroid medication for over twenty years.  The headaches are sort of like the thunder in the song: they come and they go-o.  Never have figured out why, but have learned to deal with them.  Once went three years without one.  Can't find a doctor to prescribe cafergot, which is the only migraine med I've ever taken that consistently, if taken immediately after the first sign, would nip it in the bud, although it didn't work if I didn't take it immediately.  Have learned that I can sometimes massage them away, especially if I can also let hot shower water beat down on my head and neck, using my own little accupressure-massage technique on different parts of my head, neck, scalp, and temples, plus the web between by thumbs and forefingers.  My Armour strength has been adjusted both up and down over the years.  Have never seen a link between the Armour and the headaches.  Sometimes, but rarely, have a non-migraine type headache.  Are you journaling what goes in, out, exercise, stress factors, and time and hours of sleep?  The connection may be to something else.  Are they the same type of headaches that led to your testing when the Hashimoto's was diagnosed?   What type of physician is monitoring you thyroid blood work and meds?  Have you had a chiropractor adjust your spine and neck?  Since you divide your med, looks like you'd have the headache the same number of hours after each dose, instead of only in the evening.  Are you driving a different type of car?  Sometimes the driving position can cause headache.  Could they be hypoglycemic headaches if they occur before your evening meal?  Thanks for sharing.  
581310 tn?1253033150
These headaches are always around my eyes and at the base of my neck. It is the same headaches that got me diagnosed with Hashi's. I am starting to log everything I eat and the medicines I take. I am hoping I come up with something. Still driving my same car. I have been cracked my a chiro doctor in the past but haven't been in some time because my headaches were going away. I have been taking zyrtec for allergies and it has helped some. I usually take vicroprofen when they get bad which is usually in the evenings around 6-7 p.m. That helps after a while but makes be sleepy because of the codiene. What dose of Armour are you on?
Avatar universal
I've previously been as high as 240 but have been at 120 for about 6 mo.  Think it needs to be raised, judging by symptoms.  My doctor goes nearly as much by symptoms as the tests.  My body temp is 96.4 on a regular basis.  I can go to work, leave, fight through expressway traffic, get stalled in a jam on the bridge, and my temp when I get to the office is only 97.2.  Had a panic attack at work---terribly humiliating.  Wound up overnight in the hospital, whose "esteemed" docs claimed I was on too much thyroid and cut me to 60.  I loved my primary at that time, but he thinks those hospital docs are the bees, so he wouldn't raise it----------so I found my holistic doctor and am ecstatic with him.  I had gone to him several years ago.  Am having chelation IV's and vitamin/mineral IV's and feeling soooo much better.  Why don't you check out all the vitamin and mineral deficiencies and see if you think supplementing with any of them would be helpful.  Some deficiences are linked to headaches.  Take an inventory from top to bottom of the status of the rest of you for other deficiency symptoms.  You said headaches around your eyes.  Pinprick type headaches?  Any flashing lights, like 4th of July sparklers or little dark floaters that look like little trasparent worms that are moving by on a conveyor belt wherever you look?  I'd go that routine for weeks, then a hiatus of months, then back to my own little fireworks show---found out it's ocular migraines, but usually no actual pain, just annoying and a bit uncomfortable pinpricks around and behind the eye socket. I'd try to hold my head rather stiffly (I know, dumb) to prevent any sudden movements, because they'd cause a wave of nausea.  Then I'd wind up with a headache at the base of my neck.  In the beginning, they scared me to death---my hands would get icy, my breathing and pulse would go berserk, I'd salivate on overtime, my lips and nails would get a lavenerish gray, and the area around my lips would turn a whitish, with a greenish tint right near my lip outlines.  Haven't had any of this since the fifth chelation treatment.  So many of the symptoms I read on these forum questions are classic nutritional deficiencies.  Have you tried a heating pad on your neck?  You can also wring out a wet towel, nuke it and put it in a heavy plastic bag, like the 1 or 2 gal Ziplocks, then cover that with a hand towel or pillow case, to keep from burning yourself, and put that on your neck and shoulders, even your head.  My son wasn't even in school yet when he learned to massage my head, neck and shoulders, and he often could relieve my pain.  Have you tried taking the Armour doses exactly 12 hrs apart?  Are you taking it on an empty stomach?  And not eating for at least an hour after taking it?  It may turn out to be the Armour, because our bodies can become somewhat immune to certain meds after a time, but if so, looks like you'd have them twice a day, not just once.   Adrenal problems can cause headache, and are many times linked to thyroid.  Have you researched that possibility?  Do keep us posted; I'm really curious.
581310 tn?1253033150
I have heard that synthroid has been known to cause panic attacks. I have never had any so I am grateful.  My armour dose is taken 8 hrs apart. I do take my morning dose on an empty stomach. My afternoon dose I sometimes slip and end up eating soon after I take it. I am trying 45 this morning and 45 this afternoon and see what happens. When he had me on 120 my headaches seemed to get worse. I haven't been bad today so far.  My antibodies were pretty high when I first got diagnosed with Hashi's. My doc said I have probably had it for quite a while without being diagnosed. My TSH was only 2.90 at the time which isn't real high. I am at .00 now since being on Armour which has me wondering if this is to low. That is why I am trying to cut my dose down a little. I will keep you posted.
Have an Answer?
Top Thyroid Answerers
649848 tn?1534637300
FL
Avatar universal
MI
1756321 tn?1547098925
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.